Q: Tegretol & Birth Control Pills|
Very recently I was diagnosed with Bipolar II, and I am cycling rapidly. My
question relates more to the medication than the bipolar itself. My doctor put
me on Tegretol to stabilize my mood and Risperdal (risperidone) to help the
hypomania as an add on. I have been seeing an imporovement! Since I started the
tegretol I have not had any huge ups or downs (coincidence?). My question: I
have been reading up on all of my medications out of interest and have come
across a piece of information. I have read that tegretol will (or might) cause
the effectiveness of my oral contraceptive (ortho-cyclen) to be reduced. I am
fine with this but I am wondering if there is any percentage that can be given
(even if only a ball park) of how much it might be reduced by. The pill is
normally over 99% effective so with the tegretol in my system and causing my
liver to break everything down quicker what percentage ofeffectiveness might I
If you could reply I would appreciate it very much.
Dear S.W. --
Yes, you're right about the effect of carbamazepine (Tegretol, Carbatrol,
Equetro are different trade names) on birth control pills' effectiveness. For
readers who are not familiar with the effect that Ms. W' is describing:
carbamazepine causes the liver to increase its efficiency, by making more
enzymes that remove medications from the bloodstream. This is called enzyme
"induction" (carbamazepine induces this effect). Ironically, one of the
medications that is more efficiently removed, when these enzymes are induced, is
carbamazepine itself! So I warn patients that they may see the medication
slowly "stop working" as well, and that under my direction they will be
instructed to increase the dose to compensate for this effect, attempting to
keep the blood levels roughly the same as they were when the medication first
Birth control pills (BCP's) are also more efficiently
removed when these enzymes are induced (risperidone too, by the way, as well as
almost all other medications we use; the exceptions are those medications which
are cleared from the body by the kidney, rather than the liver. Lithium is one
of those.). Thus a woman, and the man involved too, cannot rely on her BCP's
when carbamazepine has been added. The enzyme induction takes several weeks to
crank up, so it is not clear when the BCP's might "stop working". You usually
have to assume that they're not working from the time you start the
carbamazepine. If that means you might even possibly be pregnant now, you'd
better check, because unfortunately carbamazepine can cause fetal abnormalities,
especially at the beginning of pregnancy (1st trimester), so you have to try to
find out what's going on early.
Therefore to maintain the effectiveness of the Pill for
birth control, it is generally recommended that you increase the dose of the BCP.
In practice this means switching from the usual modern "low dose" estrogen
preparations to the older "high dose" versions with 50 mcg of estrogen. I
recently asked the company that makes Equetro (Shire) how one is supposed to
know for sure that the pill is working, after adding carbamazepine and
then increasing the BCP dose. Surprisingly, no one appears to have a perfect
answer for this (given the stakes involved, you'd think there ought to be
My OB-Gyn colleagues said that usually one uses the
absence of any "breakthrough bleeding" as evidence that the dose of estrogen is
high enough to be "working", but agreed that even this is a little flimsy. She
said if one wanted to be absolutely certain, one could measure hormone
concentrations in the last half of the cycle (I should have asked her which
ones; I presume we're talking progesterone, because those concentrations should
be low if the pill is working, it seems to me; your OB-Gyn could help with this.
Readers are welcome to school me on this if somebody knows).
By the way, I've heard some people claim that a "patch"
form of birth control hormone delivery, or the new Nuva-ring approach, would not
be subject to the carbamazepine problem (because the hormones they deliver do
not go straight through the liver first, after being absorbed from the gut).
This appears to be incorrect (because ultimately they will be subjected to liver
enzymes, if not the first time around, then later, and then the carbamazepine
enzyme induction is going to affect them too); both the patch and the Nuva-Ring
have the same warning about an interaction with carbamazepine and risk of
lowered birth control protection.
So, bottom line, use an additional form of
contraception until some doctor tells you you are definitely protected by your
hormonal birth control pill/patch/ring (and if you're really picky, ask them how
they know that, and be prepared for the flimsy answer). One doesn't want to rely
on birth control pills that are less than fully effective, as you point out, as
there is no such thing as partly pregnant. Good on ya' for asking.
Published July, 2005